Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Oncol. 2002 Apr;13(4):629-31.

Acute transient encephalopathy after paclitaxel infusion: report of three cases.

Author information

  • 1Medizinische Klinik und Poliklinik I, Rheinische Friedrich-Wilhelms-Universität, Bonn, Germany. ziske@uni-bonn.de

Abstract

Paclitaxel (Taxol) is a diterpene plant product and antineoplastic agent that promotes the assembly of microtubules as well as stabilizing their formation by preventing depolymerization. Myelosuppression was found to be dose-limiting, but peripheral neurotoxicity is also a well known side-effect. Central nervous system toxicity is rare, probably because paclitaxel does not cross the blood-brain barrier. We observed three patients who presented with acute encephalopathy within 6 h after infusion of paclitaxel at normal doses. All patients had received prior whole brain irradiation (WBI) and one patient had prior brain metastasectomy. Computer tomography and magnetic resonance imaging showed no evidence of cerebral metastases. An effect from other organ toxicities was excluded in all patients. All recovered spontaneously within 4-6 h. From this we can conclude that paclitaxel can cause severe acute transient encephalopathy, which may occur more frequently after prior WBI and/or surgery due to alteration of small vessel function.

PMID:
12056715
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk